In order to clarify the mechanisms of thiazide diuretic-induced hypocalciuria, the effect of a thiazide was studied for 7 days in seven patients with hypoparathyroidism on Vitamin D and one on calcium infusion, and seven euparathyroid patients with hypercalciuria. In the control group, calcium excretion (mg/24 hr) fell by 44% from 415 to 232 within 4 days and remained at this level. Plasma total calcium corrected for total protein did not change. In the hypoparathyroid group, calcium excretion fell by 11% from 351 to 311 and then returned to the base line level. Plasma total calcium (mg/100 ml) increased from 10.09 to 10.88, 11.29 and 10.77 at the end of the 2nd, 4th, and 7th day of thiazide administration. In the patient having i.v. calcium and no Vitamin D, neither plasma nor urinary calcium changed significantly. In both groups sodium excretion increased on the first 2 days and fell to or below base line level thereafter. Urinary phosphate, magnesium, and potassium increased, plasma phosphate rose, and magnesium and potassium fell. It is concluded that: (a) The hypocalciuric effect of thiazides requires the presence of parathyroid hormone and is not solely a result of sodium depletion. (b) The hypercalcemic effect of thiazides in hypoparathyroidism is due to increased release of calcium from bone and requires the presence of a pharmacologic dose of Vitamin D. (c) Thiazides enhane the action of parathyroid hormone on bone and kidney; Vitamin D can replace parathyroid hormone in this interaction in bone but not in kidney.
Download this citation for these citation managers:
Or, download this citation in these formats:
If you experience problems using these citation formats, send us feedback.